Q. Our two-year-old son has just spent his first night in hospital following a "febrile convulsion". He had a fever when he suddenly lost consciousness and started shaking all over. His breathing was very shallow and jerky for a couple of minutes. By the time the ambulance arrived, he had stopped shaking, but he wasn't really back to normal until the following morning. What can we do to ensure that he does not develop epilepsy, as this seems to be the first sign of it?
A. Many children between the ages of one and four will have one febrile convulsion during a mild viral illness. Luckily, for the great majority (about 99 per cent), this never develops into epilepsy. The commonest cause of convulsions in young children is not epilepsy but a fever, hence "febrile convulsion". If a young child has a convulsion that only lasts a few minutes, and if they have a temperature at the same time, it will almost always turn out to be a one-off event. There is a risk that a similar convulsion will happen the next time the child has a fever, or they may even have a second convulsion during the same illness. But even this does not mean that the child will go on to develop epilepsy. Once a child has had one febrile convulsion, it is very important to try to control fevers during minor illnesses such as colds and sore throats, and flu-like illnesses. Paracetamol and ibuprofen are both effective in reducing the temperature, and you should give a dose at the first sign of any illness. By the time your child is five or six, the risk of febrile convulsions is virtually gone. As a child's brain matures, it becomes less susceptible to having convulsions when the body temperature goes up. NHS Direct Online can answer most questions about febrile convulsions. Go to www.nhsdirect.nhs.uk, search for "febrile convulsion".
Q. St John's wort is supposed to be just as good as, if not better than, Prozac for treating mild depression. It's available from health food shops and chemists, but does it interact with conventional drugs and small amounts of alcohol, and are there any dangers?
A. St John's wort is produced from a plant of the same name in the Hypericum family. It is not a licensed drug in the UK, but it is widely available as an over-the-counter treatment for depression. It has been studied extensively and it does seem to have genuine antidepressant properties. But just because it is a natural plant remedy doesn't mean that it can't interact with other medicines. The British National Formulary lists 26 different drugs and groups of drugs that have an interaction with St John's wort. Many of these are interactions that probably won't make much difference, but a few are potentially important. If you are taking drugs for HIV infection, you must be particularly careful with St John's wort. There are quite a few anti-HIV drugs that are made less effective by the presence of St John's wort. A drug called ciclosporin, used for people who have had kidney transplants, also interacts with St John's wort in a serious way. Some drugs that are used in epilepsy and migraine can be affected by St John's wort. Perhaps most important, St John's wort can have an effect on blood levels of the SSRI family of antidepressants, which includes Prozac and Seroxat. Taking St John's wort with these is not recommended. And finally, St John's wort can effect the oestrogen levels of people on the contraceptive pill, possibly making the contraceptives less effective. The full list of interactions is available on the British National Formulary website: www.bnf.org. You have to register the use the website, but it is freely available to all and is a good source of information on all prescribed drugs. Regarding alcohol, it's best to drink only small amounts, or none at all, if you are taking St John's wort.
A salty soak
Q. Are bath salts safe to use for someone who is on a low-salt diet? Is any of the salt absorbed into the body through the skin?
A. Bath salts contain a variety of salts, depending on the brand. The most common constituent is magnesium sulphate, the chemical name for Epsom salts. When you soak in a bath that contains magnesium sulphate, both are absorbed through the skin. The bloodstream levels of both of these chemicals will increase after a good soak, but the kidneys can get rid of excessive levels of both rapidly. There is no reason why someone who is on a low-salt diet should not use bath salts. The salt that should be avoided is sodium chloride, and this is not absorbed through the skin in any significant quantities.
HAVE YOUR SAY: READERS WRITE
MB from London has strong views about pushchairs:
Thank you for discussing pushchairs. A pusher with a rear-facing buggy can be talking to the baby/toddler and pointing out things to look at. Most children facing forward look bored, especially if the pusher is on their mobile phone. I wonder whether the general lack of communication skills and observation of the world around is partly due to this lack of opportunity to interact in the early years.
A warning from MC of Shropshire about the dangers of taking aspirin:
Regarding the use of aspirin, my doctor prescribed 75mg per day of aspirin, and later I began to get unexplained nosebleeds for which he prescribed an antiseptic cream. Then someone asked me if I was taking anything to thin my blood. I changed to an aspirin every two days and the nosebleeds stopped.
Send your questions and suggestions to A Question of Health, 'The Independent', 191 Marsh Wall, London E14 9RS; fax 020-7005 2182; or e-mail firstname.lastname@example.org. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content